Texas, 2021

Hail in Texas, March 12, 2021

March 12, 2021 · NWS AMA · 6 events in 3 counties and zones

During the late evening hours on the 12th of March 2021, an upper level disturbance came across the combined Panhandles bring some isolated to scattered thunderstorms. 25 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late evening hours on the 12th of March 2021, an upper level disturbance came across the combined Panhandles bring some isolated to scattered thunderstorms. A few of these storms hit just enough instability where the storms became severe dropping hail between 1 and 1.25 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 12, 5:44 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 12, 5:44 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
544 PM CST Fri Mar 12 2021

.AVIATION...
00Z TAF Cycle

LIFR to VLIFR conditions at all three TAF sites through 00Z
Sunday. Showers and thunderstorms are expected at all three TAF
sites through 00Z Sunday and some periods of MVFR conditions will
be possible after 15Z to 16Z Saturday. Northeast to east and
southeast winds 10 to 20 knots will increase to around 15 to 25
knots with gusts near 35 to 40 knots from the east and southeast
after 15Z to 17Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 258 PM CST Fri Mar 12 2021/

SHORT TERM...
Current satellite analysis depicts a mid to upper low sitting over
the southern tip of NV into southern CA and western AZ. The
positively tilted trough associated with this system is bringing
moisture from the Pacific near the southern tip of the Baja
Peninsula as of this writing. Height pressure currently sits over
the Gulf of Mexico right on the Texas gulf coast. This low
pressure system will continue to pump moisture and jet dynamics
over the FA tonight through tomorrow morning. By 12Z Saturday the
low is progged to be more elongated north to south over UT and AZ
with a more neutrally tilted trough. Winds downstream of the
trough are maxing out around 60kts at H5, and 120 kts at H2. These
jet dynamics plus moisture influx, plus surface convergence will
make way for thunderstorms starting late this afternoon going
into Saturday.

Looking at current surface obs, there is a weak surface low
sitting over southwest Deaf Smith County. In fact, one can say
this is not quite a true surface low as of yet but one may form
here still. A quasi stationary front extends from this low
northeast along the HWY 60 corridor. The dryline has retreated
west all the way up against the mountains in western NM. Tucumcari
currently has a dewpoint of 42. Further west at Clines Corners
the dewpoint is sitting at 4. North of the quasi-stationary front
on the cold sector side where winds are more NE, folks have been
sitting below a very low cloud deck and patchy dense fog all
morning. Here at the airport the T/Td is currently 57/51 with wind
variable at 3 kts, sitting right on the quasi stationary front. A
small line of low reflectivity has been training over this
boundary earlier this morning as well. Per Bufkit soundings there
was a small dry layer in the low to mid levels above the surface
where some virga bombs have been able to break through earlier
as a disturbance in the flow aloft moved over the area.

CAMs have been showing this light reflectivity sticking around
well into the evening when another stronger disturbance moves
across helping to initiate some convection. PoPs increase the FA
going into the late afternoon. After being socked in underneath
clouds all day there is a slight breakage in the high clouds
running from Plainview to just south of Clarendon as seen on
visible satellite. Will have to watch this area in the warm
sector for additional clearing cloud cover further north in the FA.
If some of these areas can get some insolation going into the
evening there will be a chance for storms to tap into some
surface based CAPE upwards of 1200 J/Kg for a short time before
sunset tonight. Plenty of bulk shear with the dynamics of this
upper level system, along with surface to 3 km helicity will make
concern for some tornadoes this evening. The big limiting factor
will be the abundant upper level moisture that has left the area
under clouds most of the day even in the warm sector.

Confidence in surfaced base convection in the Amarillo CWA is low
for late this afternoon into evening. However, will have to watch
closely for development, mainly in the south-central to southeast
Texas Panhandle for some possible surface based convection. With
such extraordinary wind profiles, hail upwards of 2 inches in
diameter will be possible along with tornados if surface based
convection does occur.

Overnight, a couple of more rounds of shortwaves will be possible
going into early morning Saturday. Areas north of the quasi
stationary front may see an increase of elevated instability
making for the possibility of some storms producing hail up to 1.5
inches. With storm motions upwards of 50 mph, severe wind gusts
cannot be ruled out. The potential for tornados will drop off
when the sun goes down and surface instability gets capped.

Another thing to note is that patchy dense fog will continue overnight
in between rounds of scattered storms. Especially on the north
side of the frontal boundary where temperatures have stayed cooler
and trapped in fog for most of the day. Per Bufkit forecast
soundings there will be a nice warm nose continuing through the
night trapping a layer of saturated air near the surface. This may
include Amarillo in the early morning hours closer to 4 to 6 AM
Saturday morning when nocturnal cooling drops the T closer to the
Td.

Hoffeditz

LONG TERM...Tomorrow through Thursday...

Will be focusing in on the main hazard for tomorrow. Severe
thunderstorms with large hail, damaging wind gusts and even some
tornadoes cannot be ruled out.

The main H500 upper level low pressure system currently centered over
Las Vegas, NV will continue to move to the east-northeast into
south-central Colorado by tomorrow afternoon. As it does so, a
surface low will develop across SE Colorado and with it, a surface
dryline/Pacific front will form and move to the east. Latest
CAMs/hi- res model and numerical data support discrete supercell
structures along of and just ahead of the dryline, with likely a
line of discrete cells along the Pacific front. Out ahead of the
dryline will be quite an impressive lower level H850 theta-e
advection showing pronounced moisture transport into the region.
This will help set the stage for sfc initiated convection,
especially once the Pacific front moves through. A second boundary
to watch closely will be where the warm front sets up. Current
12/12Z analysis shows the warm front setting up from west to east
across the southern TX Panhandle. Latest model and numerical
guidance along with cross section analysis is showing well
pronounced directional shear within the lowest levels of the ATM
ahead of the Pacific front and along and south of the warm front
given the dynamic synoptic system to the west with its influence
over the Panhandles. With pronounced updraft helicity along with
low (sub 750m) LCLs in the warm sector, especially during the
initial supercell development along the dryline intersecting the
warm front, that would be the most favored areas for tornado
development in the south central and southeastern TX Panhandle.
Along with a tornado threat in the initial stage of supercell
development, large hail will also be possible as the dry line
along with mid level perturbations rounding the upper level low
will provide copious amounts of lift for hail > 2" possible as
supercells move along to the east. Thunderstorms mode could
transition to more linear as storms congeal into a loose
supercell/hybrid quasi-linear mode and move east into western
Oklahoma going past sunset.

Within the high chances of severe thunderstorms, there are also
some caveats to the thunderstorm potential. Timing of the mid
level disturbance as they wrap around the UL low as the Pacific
front progresses eastward during the afternoon could not be timed
correctly which could delay initial supercell development. Delay
of thunderstorm development could also be due to cloud cover in
the morning hours on Saturday which could limit surface based
initiation and be more elevated by the front. A third limitation
for thunderstorms in the Panhandles could be limitation of
moisture returns into the Panhandles as explosive convection
development down the line towards Lubbock could reduce moisture
flux into the region. With some limitation to thunderstorm
development possible, overall diffluence ahead of the main upper
level along with pronounced sources of lift and the set boundaries
that are now in place leading up to tomorrow's event should be
favorable for thunderstorm development.

As the main upper level low intensifies, the far western TX
Panhandle will dry out in the main dry slot as low intensifies to
the northwest. If no precipitation falls in the western TX
Panhandles, elevated fire weather concerns well behind the dryline
will be possible as abundant dry air and gusty 20 ft southwest
winds will be present.

Going past Saturday, went with NBM guidance through Thursday
where the next chance of precipitation will occur on Wednesday.
Temperatures throughout the remainder of the long term forecast
period will be at or just above average for mid March.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/16
Hazardous weather outlook, Mar 12, 7:34 PM CST, 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
734 PM CST Fri Mar 12 2021

OKZ001>003-TXZ001>020-317-131200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
734 PM CST Fri Mar 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong thunderstorms are possible tonight with small hail and
gusty thunderstorm winds being the main hazards.

Areas of fog will reduce visibilities tonight to below a half to
one mile at times. A Dense Fog Advisory is in effect tonight for
all of the Texas and Oklahoma Panhandles except for the far
southern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday. Large hail,
damaging wind gusts, and even a tornado cannot be ruled out.

Areas of fog will reduce visibilities Saturday morning to below a
half to one mile at times. A Dense Fog Advisory is in effect until
11 AM Saturday for all of the Texas and Oklahoma Panhandles
except for the far southern Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tomorrow.

In the hours before

Special weather statement, Mar 12, 5:56 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CST Fri Mar 12 2021

TXZ011-016-130030-
Deaf Smith TX-Oldham TX-
556 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM AND NORTHWESTERN
DEAF SMITH COUNTIES UNTIL 630 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of Adrian, or 22 miles west of Vega, moving northeast at
35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3509 10290 3521 10300 3559 10267 3529 10236
TIME...MOT...LOC 2356Z 229DEG 28KT 3524 10282

Bieda
Special weather statement, Mar 12, 6:24 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
624 PM CST Fri Mar 12 2021

TXZ016-130115-
Deaf Smith TX-
624 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH COUNTY
UNTIL 715 PM CST...

At 624 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Bellview, or 29 miles northwest of Friona, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glenrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until 900 PM CST for the Panhandle
of Texas.

LAT...LON 3515 10304 3518 10302 3518 10294 3502 10272
      3484 10304
TIME...MOT...LOC 0024Z 223DEG 20KT 3495 10307

Bieda
Special weather statement, Mar 12, 7:11 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CST Fri Mar 12 2021

TXZ006-007-011>013-130145-
Hartley TX-Potter TX-Carson TX-Moore TX-Oldham TX-
711 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
NORTHEASTERN OLDHAM...NORTHERN POTTER...MOORE AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 745 PM CST...

At 711 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Valley De Oro, or 22 miles southwest of Dumas, moving
northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dumas, Fritch, Four Way, Valley De Oro, Boys Ranch, Masterson and
Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3598 10190 3569 10162 3563 10162 3562 10156
      3559 10153 3540 10222 3556 10233
TIME...MOT...LOC 0111Z 234DEG 41KT 3556 10212

Bieda
Special weather statement, Mar 12, 7:12 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
712 PM CST Fri Mar 12 2021

TXZ011-016-130200-
Deaf Smith TX-Oldham TX-
712 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 800 PM CST...

At 712 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Adrian, or 19 miles west of Vega, moving northeast
at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Vega and Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until 900 PM CST for the Panhandle
of Texas.

LAT...LON 3507 10280 3519 10293 3549 10266 3523 10230
TIME...MOT...LOC 0112Z 228DEG 30KT 3520 10277

Bieda
Special weather statement, Mar 12, 7:57 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
757 PM CST Fri Mar 12 2021

TXZ006-011-012-130245-
Hartley TX-Potter TX-Oldham TX-
757 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...WESTERN POTTER
AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 845 PM CST...

At 757 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vega, moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3525 10252 3537 10263 3570 10240 3544 10207
TIME...MOT...LOC 0157Z 234DEG 20KT 3534 10249

Bieda
Special weather statement, Mar 12, 7:58 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
758 PM CST Fri Mar 12 2021

TXZ011-012-016-017-130245-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
758 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 845 PM CST...

At 758 PM CST, Doppler radar was tracking a strong thunderstorm over
Vega, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Amarillo, Vega, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3513 10240 3525 10252 3545 10207 3517 10183
TIME...MOT...LOC 0158Z 242DEG 26KT 3525 10237

Bieda

The radar

The Amarillo radar (KAMA), 45 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hutchinson

When
March 12, 8:02 PM CST
Where
Hutchinson County, Fritch
Measured
1.25 in hail
Reported by
Public
Coordinates
35.630, -101.600

Hail, Moore

When
March 12, 8:03 PM CST
Where
Moore County, 2.89 mi ESE of Lake Meredith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.620

Hail, Hutchinson

When
March 12, 8:09 PM CST
Where
Hutchinson County, 1.49 mi NNE of Fritch
Measured
0.88 in hail
Reported by
Public
Coordinates
35.650, -101.590

Hail, Hutchinson

When
March 12, 8:12 PM CST
Where
Hutchinson County, 3.95 mi WSW of Sanford
Measured
1.25 in hail
Reported by
Public
Coordinates
35.700, -101.540

Hail, Hutchinson

When
March 12, 8:25 PM CST
Where
Hutchinson County, 0.89 mi NW of Hutchinson Co Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.710, -101.410

Hail, Gray

When
March 12, 10:11 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.550, -100.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949554, 949551, 949552, 949553, 949555, 949556.